When used appropriately, Suboxone cannot kill you. In very rare cases, it can cause life-threatening effects, but this is usually only if it is misused with other drugs or if there is a rare and serious allergic reaction.
Suboxone is a generally safe medication that can sharply reduce a person’s risk of fatally overdosing on opioids and help them recover from opioid use disorder. Suboxone is generally considered a life-saving medication, as it helps prevent opioid use disorder (OUD) and the plethora of resulting life-threatening health conditions that can result from drug misuse.
The question of whether Suboxone can potentially cause death is nuanced. Overdoses on Suboxone are exceedingly rare for the reasons described below:
First, an important part of Suboxone is its “ceiling effect,” where a person stops experiencing a stronger effect as they increase the dose. This means that it is very hard to overdose on Suboxone, especially compared to full opioid drugs like oxycodone, heroin, or fentanyl.
Second, Suboxone contains Naloxone, which is an opioid-reversal agent. This part of the medication is inactive if taken orally. However, if a person attempts to inject Suboxone to “get high” or misuse the drug, the Naloxone kicks in and the person will be unable to get high or have an overdose.
If not taken as directed, Suboxone can be hazardous to a person’s health. However, overdosing on Suboxone alone is difficult to do because of the ceiling effect described above. Signs of a potentially serious overdose include the following:
While exceedingly rare, it’s also possible to have an allergic reaction to Suboxone just like it is possible to have an allergic reaction to any medication. Signs of an allergic reaction would include the following:
If any of the above symptoms are present, present to emergency services immediately.
On its own, overdosing on Suboxone is exceedingly rare. It is theoretically possible to overdose on Suboxone, particularly in two situations:
1) In people who are opioid naïve (aka not accustomed to taking opioids) : This includes Children accidentally taking the medication, which is why it should always be stored in a safe place away from children or adolescents.
2) In people who are mixing opioids with other substances. Overdosing on Suboxone alone is exceedingly rare but can be much more likely if a person mixes Suboxone with other respiratory depressants such as antihistamines, alcohol, or benzodiazepines  Therefore, Suboxone should not be taken with any other illicit substances, and you should avoid taking other medications that are sedating while on Suboxone. If you do need to take a new medication, ask your doctor if it is sedating at all and if it is safe to combine with Suboxone